Home > Journals > Giornale Italiano di Dermatologia e Venereologia > Past Issues > Giornale Italiano di Dermatologia e Venereologia 2007 December;142(6) > Giornale Italiano di Dermatologia e Venereologia 2007 December;142(6):703-10

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA

A Journal on Dermatology and Sexually Transmitted Diseases


Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014


eTOC

 

REVIEWS  UPDATE ON CONTACT DERMATITIS


Giornale Italiano di Dermatologia e Venereologia 2007 December;142(6):703-10

language: English

Suicide in dermatology, is it really unusual?

Pelfini B.

Out Patients Department of Dermatology Province of Pavia, Pavia


PDF  


When asked “Have you ever thought of committing suicide?” 7.2% of people with psoriasis and 5.6% of people with acne say they have, according to a recent research by Dehen et al. who also say that “The prevalence of depressive symptoms among patients seen at a hospital dermatology department was 23%”, nearly the same percentage as that of people with cancer. Depression is a well-known suicide-predisposing factor, and quite recently, the Food and Drug Administration (FDA) has examined an important group of antidepressants as likely to be responsible for an increase in the risk of causing depression, suicide ideation or attempted suicide. In addition to these, there are risks, suspected or proven, connected with the use of drugs for dermatological treatment, such as antimalarial agents, corticosteroids, gabapentin and, of course, isotretinoin. Isotretinoin is the fifth most common drug, which has been reported to be associated with depression and the tenth with suicide by Adverse Event Reporting System (AERS) USA. This, of course, is not sufficient to prove direct responsibility and there is no formal epidemiological evidence, from either treatment cohort studies or large-scale population studies, for an association between isotretinoin use and depression and suicide. There is, however, case report evidence that isotretinoin is associated with the development of depression and suicide ideation and attempt and the possibility of a relatively rare idiosyncratic adverse effect remains.

top of page

Publication History

Cite this article as

Corresponding author e-mail